November #65 : Delayed Reaction - by Lark Lands

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Grin and Cast It

City of Love

Down and Out in L.A.

As Cool as Ice

The Secret Life of Syphilis

Easy Rider

Wheel of Misfortune

Raising Lazio

Neg & Pos

Love Connection

Pick Me!

Comic Belief

Daytime Drama

Catching Up With

La Quinceañera de Allgo

Survivor: The Sex Episode

Milestones

A Watched Pot Boils

Herb Of The Month

Staying Syphi-less

Shelf Life

Pure Gene-ius

Chug-A-Bug

Time for T

Delayed Reaction

Comfort Zone

The Alopecia Trail

Commanding Heights

Patriot's Day

Micro Money

11.3.89 Film Noir

Athletic Supporters

S.O.S

Mailbox



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

November 2000

Delayed Reaction

by Lark Lands

The longstanding rule for Glaxo Wellcome's abacavir (Ziagen) has been that those who experience hypersensitivity (allergic reactions) during their initial use of the drug (3 to 5 percent of users) must stop it and never restart it, because the second go-round could result in extreme reactions, even death. Now the company has sent a letter to warn physicians -- and added info to its "black box" package-insert warning -- that any reintroduction of the drug, even for those who think they never had a reaction, must be done very carefully. The heightened vigilance comes after reports of unexpectedly severe reactions -- most within hours, but some days or weeks later -- in those restarting the drug after discontinuation due to health problems thought to be unrelated to the med.

The problem is that some of the nonspecific symptoms of abacavir hypersensitivity may have been missed or misdiagnosed as respiratory or gastrointestinal (GI) tract infections, allergies to other meds, or other problems common among HIVers. Among first-timers who have reactions, complaints include: fever (seen in 80 percent); rash (60 to 70 percent); headache (60 percent), generally feeling bad or low in energy (60 percent); GI problems including nausea, vomiting, diarrhea or stomach pain (50 percent); and cough, shortness of breath or sore throat (20 percent). Other less common symptoms include itching, swelling, joint and body aches. Most reactions among abacavir first-timers occur during the first six weeks on the drug, but in some cases develop months later, so even longtime users can't be certain they're home free.

So for those thinking about reintroducing the drug after more than a missed dose or two, any prior symptoms even remotely suggesting a previous reaction mean an automatic thumbs-down. And suspicious past or not, going back to abacavir should be done always with caution and only under a doc's supervision, with quick access to emergency care. If, after restarting the drug, any symptoms develop, don't just stiff-upper-lip it -- get on the horn to your doc right away.




[Go to top]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    chipper52
    Palm Springs
    California


    Loveladyd
    Washington
    DC


    youngbloodlatino
    Columbia
    Maryland


    robert12
    Queens
    New York
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Do you work with your doc to design your own treatment regimen?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.